Nonparametric Estimation with Nonlinear Budget Sets
Choice models with nonlinear budget sets provide a precise way of accounting for the nonlinear tax structures present in many applications. In this paper we propose a nonparametric approach to estimation of these models. The basic idea is to think of the choice, in our case hours of labor supply, as being a function of the entire budget set. Then we can do nonparametric regression where the variable in the regression is the budget set. We reduce the dimensionality of this problem by exploiting structure implied by utility maximization with piecewise linear convex budget sets. This structure leads to estimators where the number of segments can differ across observations and does not affect accuracy. We give consistency and asymptotic normality results for these estimators. The usefulness of the estimator is demonstrated in an empirical example, where we find it has a large impact on estimated effects of the Swedish tax reform. Copyright The Econometric Society 2002.
(This abstract was borrowed from another version of this item.)
To our knowledge, this item is not available for
download. To find whether it is available, there are three
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
|Date of creation:||Feb 1999|
|Date of revision:|
|Contact details of provider:|| Postal: MASSACHUSETTS INSTITUTE OF TECHNOLOGY (MIT), DEPARTMENT OF ECONOMICS, 50 MEMORIAL DRIVE CAMBRIDGE MASSACHUSETTS 02142 USA|
Phone: (617) 253-3361
Fax: (617) 253-1330
Web page: http://econ-www.mit.edu/
More information through EDIRC
|Order Information:|| Postal: MASSACHUSETTS INSTITUTE OF TECHNOLOGY (MIT), DEPARTMENT OF ECONOMICS, 50 MEMORIAL DRIVE CAMBRIDGE MASSACHUSETTS 02142 USA|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Aronsson,T. & Palme,M., 1994.
"A Decade of Tax and Benefit Reforms in Sweden -Effects on Labour Supply, Welfare and Inequality,"
3, Uppsala - Working Paper Series.
- Aronsson, Thomas & Palme, Marten, 1998. "A Decade of Tax and Benefit Reforms in Sweden: Effects on Labour Supply, Welfare and Inequality," Economica, London School of Economics and Political Science, vol. 65(257), pages 39-67, February.
- Aronsson, Thomas & Palme, Mårten, 1994. "A Decade of Tax and Benefit Reforms in Sweden - Effects on Labour Supply, Welfare and Inequality," SSE/EFI Working Paper Series in Economics and Finance 18, Stockholm School of Economics.
- N. S. Blomquist & U. Hansson-Brusewitz, 1990. "The Effect of Taxes on Male and Female Labor Supply in Sweden," Journal of Human Resources, University of Wisconsin Press, vol. 25(3), pages 317-357.
- Agell, S.A. & Meghir, C., 1995. "Male Labour Supply in Sweden : Are Incentives Important?," Papers 12, Uppsala - Working Paper Series.
- Blomquist, S.N., 1991. "Flexible Functional Forms and Coherency for Labor Supply Models," Papers 1991j, Uppsala - Working Paper Series.
- Hausman, J.A. & Newey, W.K., 1992.
"Nonparametric Estimation of Exact Consumers Surplus and Deadweight Loss,"
93-2, Massachusetts Institute of Technology (MIT), Department of Economics.
- Hausman, Jerry A & Newey, Whitney K, 1995. "Nonparametric Estimation of Exact Consumers Surplus and Deadweight Loss," Econometrica, Econometric Society, vol. 63(6), pages 1445-76, November.
- Richard Blundell & Alan Duncan & Costas Meghir, 1995.
"Estimating labour supply responses using tax reforms,"
IFS Working Papers
W95/07, Institute for Fiscal Studies.
- Richard Blundell & Alan Duncan & Costas Meghir, 1998. "Estimating Labor Supply Responses Using Tax Reforms," Econometrica, Econometric Society, vol. 66(4), pages 827-862, July.
- Blomquist, N. Soren, 1983. "The effect of income taxation on the labor supply of married men in Sweden," Journal of Public Economics, Elsevier, vol. 22(2), pages 169-197, November.
- Andrews, Donald W. K., 1991. "Asymptotic optimality of generalized CL, cross-validation, and generalized cross-validation in regression with heteroskedastic errors," Journal of Econometrics, Elsevier, vol. 47(2-3), pages 359-377, February.
When requesting a correction, please mention this item's handle: RePEc:mit:worpap:99-03. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Linda Woodbury)
If references are entirely missing, you can add them using this form.